Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

March 15, 2021Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 15, 2021, 11:45 PM EDT for Floyd County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2021, 11:45 PM EDT (03:45 UTC)
Expired
Mar 16, 2021, 12:15 AM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
40

County Floyd County, GA

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS82 KFFC 160345
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1145 PM EDT Mon Mar 15 2021
 
GAZ019-020-030-160415-
Polk GA-Bartow GA-Floyd GA-
1145 PM EDT Mon Mar 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...SOUTHWESTERN
BARTOW AND SOUTHERN FLOYD COUNTIES UNTIL 1215 AM EDT...

At 1144 PM EDT...a strong thunderstorm was over Cave Spring, or near
Forney...moving east at 45 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Cedartown, Aragon, Cave Spring, Taylorsville, Seney and
Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3428 8501 3406 8495 3403 8541 3417 8544
TIME...MOT...LOC 0344Z 259DEG 40KT 3409 8534 

HAIL...0.75IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 15, 7:50 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 15, 7:50 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
750 PM EDT Mon Mar 15 2021

.PREV DISCUSSION... /Issued 343 PM EDT Mon Mar 15 2021/

SHORT TERM /Tonight through Tuesday Night/...

The Ides of March are upon us -- as is an active pattern throughout
this week. The upper level ridge continues to move eastward away
from the forecast area and toward the Atlantic coast as the short
term period begins. Deep moisture is increasing over the area in the
southwesterly flow behind the ridge axis. At the surface, an old
frontal boundary remains stalled across central Georgia as a cold
front moves into the Mississippi River Valley. Meanwhile, as high
pressure over the Great Lakes Region continues to move east, a wedge
will build down the spine of the Appalachians and into the
northeastern portion of the forecast area. This wedge will remain
entrenched over northeast Georgia into the evening Tuesday. The
approaching weakening cold front will become more zonally oriented
before it reaches Georgia, stalling to the north and west of the
forecast area. This will provide a focus for convection and keep the
CWA within the warm sector through the majority of the period.

Widespread showers will enter northwest Georgia this evening and
slowly spread south and east during the overnight hours and
throughout the day on Tuesday. Some marginal instability is present
outside of the wedge and across central and west Georgia this
afternoon, which will lead to a slight chance of thunderstorms in
that area as precipitation moves into the area. Some enhanced low-
level shear is also present in the vicinity of the stalled boundary.
While severe thunderstorms are not expected this afternoon and
evening, a couple of storms along the boundary could become strong
and capable of producing gusty winds and locally heavy rain.

Better coverage of thunderstorms is anticipated on Tuesday. As a
result of continued advection of warm and moist air into the area,
relatively higher instability values will spread east into the
forecast area overnight and into Tuesday. A broad area of MUCAPE
values of 500-1000 J/kg will be present generally along and south of
the I-20 corridor during the afternoon and evening tomorrow. This
area of elevated instability will be co-located with 0-1 km shear
values of 20-25 kts and deep layer bulk shear values of 35-40 kts.
As a result, a few thunderstorms are anticipated to be strong to
severe and capable of producing damaging wind gusts, locally heavy
rain, and frequent lightning. A brief tornado cannot be ruled out.
Precipitation chances will diminish Tuesday night into Wednesday
morning, allowing a brief lull before the next system approaches.

Rainfall totals for this system remain fairly consistent with the
previous forecast run, with QPF values of 1 to 2 inches across much
of western Georgia and lower amounts elsewhere in our area. Heavy
rain in isolated strong storms could lead to locally heavier
amounts, which could lead to some instances of localized, nuisance
flooding. Widespread flooding concerns are not currently expected
during the short term period, but another round of heavy rain will
be coming on Wednesday as another system impacts north and central
Georgia.

King

LONG TERM /Wednesday through Monday/...

Main concern in the long term period is timing, likelihood, coverage
and intensity of severe convection Wed/Thurs. Heavy rainfall and
possibility of minor flooding also a concern.

At the start of the period, intense upper wave centered over OK
moving slowly east. Noted just a little slowing of system compared
with prev runs, but mainly still seeing GFS as the faster solution
while EC, CMC and NAM are slower. Using slower timing, much of
Wednesday and perhaps even Wednesday evening should be mostly dry
with just scattered showers ahead of the main line of convection.
Have used blend of model timing for now, but suspect GFS may slip to
slower timing. 12Z EC also a hair faster than previous run fwiw.
Finally, model blends once we get inside 48h projections will take
advantage of hires guidance like HIRESW, HRRR synoptic runs and
others. Should push out by Tuesday late afternoon unless further
slowing occurs.

Given strong, large-scale forcing and plenty of instability and
vertical wind shear, confidence/likelihood of severe storms growing
though best ingredients will be in place over AL rather than GA.
Even if system slows further and moderate instability develops over
the area Thurs, vertical wind shear not expected to be as favorable.
Model sig tor values, which combine instability, vertical wind
shear, CIN and LCL, are progged to be 3-6 over AL and 1-2 mainly
over Wrn GA Wed evening and overnight and again 1-1.5 Thursday.

Given strong deep shear (0-6km 60-70kts) and moderate low level shear
(0-1km 30-40kts), good directional shear and instability (SBCAPE 1000-
1500 J/kg), mode of convection expected to be supercells with line
segments, becoming more lines of cells or QLCS on Thurs as shear
becomes more uni-directional.

Total rainfall 1-3" likely for the event with one round Tues with
warm front/warm advection then the other Wed-Thurs. Greatest amounts
expected in NW GA Wed-Thurs and even with extended dry weather last
two weeks, may see rain rates exceed FFG there. Will hold off on any
kind of flood outlook or watch based on uncertainty on amounts and
limited runoff potential with dry soils and increasing vegetation.

Rest of long-term period appears dry and mild with seasonable temps.
Only very small chances of rain expected far north on Fri and Sat.

SNELSON

&&

.AVIATION...
00Z Update...
Precip has moved in across NW GA and is slowly moving SE. Should
begin to see SHRA at the ATL/AHN area TAF sites by 06z and they
will continue through the end of the TAF period. Precip will move
into the CSG/MCN areas by Tue afternoon. Winds are expected to
stay easterly through the period but wind speeds are expected to
diminish some. Currently wind speeds are in the 08-12kt range with
gust to 20kt. These gust should subside overnight with winds 10kt
or less after 09z. Ceilings are VFR right now but they will fall
into the MVFR range by 04z then IFR by 09z. Ceilings should stay
IFR through the rest of the period.

//ATL Confidence...00Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          45  54  50  68 /  80  80  60  80
Atlanta         51  59  54  71 /  80  90  60  80
Blairsville     42  58  47  64 /  80  70  30  80
Cartersville    48  60  51  71 /  90  80  40  90
Columbus        61  74  60  80 /  70  80  70  80
Gainesville     43  54  50  65 /  80  80  40  80
Macon           58  72  58  79 /  50  70  70  80
Rome            50  63  52  72 /  90  70  40  90
Peachtree City  55  64  55  74 /  80  90  70  80
Vidalia         59  80  62  82 /  20  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....SNELSON
AVIATION...01
Hazardous weather outlook, Mar 15, 10:47 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1047 PM EDT Mon Mar 15 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1047 PM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated thunderstorms will be possible tonight. Some storms
could be strong to severe with damaging winds, small hail, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms will again be possible Tuesday into Tuesday night. A
few storms could be severe, and a Marginal Risk for severe weather
has been issued generally along and south of I-20. Additional
showers and thunderstorms will be possible Wednesday and Thursday,
with the potential for some storms to be strong to severe.

Please continue to monitor the latest forecasts over the next few
days on this potential mid-week severe threat for north and central
Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

However, spotter activation may be needed Tuesday, Wednesday
and Thursday.

In the hours before

Special weather statement, Mar 15, 11:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1145 PM EDT Mon Mar 15 2021

GAZ019-020-030-160415-
Polk GA-Bartow GA-Floyd GA-
1145 PM EDT Mon Mar 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...SOUTHWESTERN
BARTOW AND SOUTHERN FLOYD COUNTIES UNTIL 1215 AM EDT...

At 1144 PM EDT...a strong thunderstorm was over Cave Spring, or near
Forney...moving east at 45 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Cedartown, Aragon, Cave Spring, Taylorsville, Seney and
Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3428 8501 3406 8495 3403 8541 3417 8544
TIME...MOT...LOC 0344Z 259DEG 40KT 3409 8534

HAIL...0.75IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 10:04 AM EDTRiver Flood WarningFFCDade3 days
Mar 16, 10:04 AM EDTRiver Flood WarningFFCChattooga68 hr
Mar 16, 10:04 AM EDTRiver Flood WarningFFCForsyth, Fulton40 hr
Mar 16, 6:42 PM EDTSpecial Weather StatementFFCStewart, Webster33 min
Mar 16, 7:49 PM EDTSpecial Weather StatementFFCMacon, Schley26 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.